Home | News | Find a Doctor | Ask a Question | Free

Hair loss help - diagnosis


#1

I have been experiencing hair loss for 2 years now. I have been to many specialists, but have not really received a proper diagnosis. My hair sheds really badly and was belived to be because of an injection I tool depo-provera (contraceptive for four years). The rest of my body hairs are also falling out and the last specialist I went to said I have AGA. I just don’t understand how I could have this if even my eyebrows are falling out. My hair is getting really thin. I am taking Androcur 25mg, but the shedding is still really bad. (falling out in clumps). All of my test results are negative. Does any one have any suggestions.


#2

I am a bit confused. I have to assume that you are a woman since it seems that this is not a male contraceptive. Hairloss is a known side effect judging from a brief google search and is reversible according to the literature but you talk about loss of body hair so I am still confused as to your gender?

You might want to get the thoughts of Dr. Umar who frequents the transplant forum but is a dermatologist with an interest in endocrinology.


#3

We do have a female section at

Hair loss in women is actually more common than expected. Some suggest that 50% of the women population have experienced some sort of hair loss by the time they reach age 50. This is especially true when hair loss runs in your family.

BCP or contraceptives can most certainly link to hair loss in women. You can find plenty of posters with similar experiences in the BCP & Hair Loss forum in the women’s section.

Some of the things you should check are your iron levels as well as your thyroid conditions. Are you presently on any medications? For example, anti-depressants and acne treatment are commonly linked to hair loss in women, as are people who had recently received hepatitis vaccine. Also, be sure to stay away from PPD based hair color products. This is another reason for women hair loss that is commonly overlooked by most.

Topical minoxidil is always a good recommendation. While it does not necessarily regrow all your hair, it is fairly effective in slowing down hair loss.

There is no cure for AGA. You can manage it or try to slow down the progression with certain products or medications.


#4

Sorry, I was partly confused because your handle is Andy.

Taking it as read that you are female then although neither Hairsite nor myself are trying to present ourselves as expert, I cannot see that it is anything like AGA (Androgenic) or a polycystic ovary syndrome which is similar. Your symptoms sound quite different. Your body hair is falling out which is at odds with AGA. I would take a bet that this is related Depo Provera. I know that the literature suggests that this should reverse within a year but I still think it is related. Ask Umar.


#5

» I have been experiencing hair loss for 2 years now. I have been to many
» specialists, but have not really received a proper diagnosis. My hair
» sheds really badly and was belived to be because of an injection I tool
» depo-provera (contraceptive for four years). The rest of my body hairs are
» also falling out and the last specialist I went to said I have AGA. I just
» don’t understand how I could have this if even my eyebrows are falling
» out. My hair is getting really thin. I am taking Androcur 25mg, but the
» shedding is still really bad. (falling out in clumps). All of my test
» results are negative. Does any one have any suggestions.

I agree, it could be from the depo shots. Have you stopped taking them? What specialists did you go to? What tests did they give you? What were your thyroid test results? Do you have any other symptoms? Is there any family history?


#6

Hi sorry about the confussion I am a female aged 27. Answering the questions.

All bloods have been tested, thyroid, iron, hormones, etc. Thyroid peroxide antibodies were high, but the endroconologist said wouldn’t be affecting my hair.

I have seen trichologists, dermatologists. I would have thought if it were the depoprovera would have reversed by now, which is what the specialists kept telling me. I am on antidepressants but that was because of the hair loss, called cipramil. I have not had a vaccine for about 5 years and no hair colour products for 2 years.

Its most noticable on my head and eyeborws. I guess cause I look at them every second.

Thanks for responding to my emailing


#7

» Hi sorry about the confussion I am a female aged 27. Answering the
» questions.
»
» All bloods have been tested, thyroid, iron, hormones, etc. Thyroid
» peroxide antibodies were high, but the endroconologist said wouldn’t be
» affecting my hair.
»
» I have seen trichologists, dermatologists. I would have thought if it were
» the depoprovera would have reversed by now, which is what the specialists
» kept telling me. I am on antidepressants but that was because of the hair
» loss, called cipramil. I have not had a vaccine for about 5 years and no
» hair colour products for 2 years.
»
» Its most noticable on my head and eyeborws. I guess cause I look at them
» every second.
»
» Thanks for responding to my emailing

Endocrinologists are notorious for ignoring early signs of thyroid disease. If Thyroid Peroxidase Antibodies, TPO, are high, then it suggests that you have some thyroid dysfunction. Hair loss, especially on the scalp (resembling AGA) and eyebrows, is a clear sign of thyroid disorder.

Try to find a doctor who specializes in thryoid disorders. They should be treating your symptoms, not your test levels. The “normal” range for TSH, T4, T3, TPO, etc. are up for debate. A large percentage of thyroid disorders go unnoticed and untreated because the levels show “normal” or “normal-high”.

I’m not saying that it is definitely your thyroid, but I want to encourage you to get a second, third, etc. opinion.

Good luck. It takes time, unfortunately.

Jessica


#8

Send me an email hairsite@aol.com, I can put you in touch with some doctors who can help you with the eyebrow situation. That shouldn’t be too big a problem.